Ask Your Health Question and Get an Answer ASAP
I'm so sorry that you even have to ask. I can understand your fears. I want you to know that I am not a health professional. But I did some research for you. I hope this helps you in some way.
The first information is about the symptoms of overdose. I found this on Discovery Health web site. These are also call lithium toxicity.
Symptoms of a lithium overdose include diarrhea, nausea, vomiting, drowsiness, weakness, decreased coordination, giddiness, blurred vision, ringing in the ears, and seizures.
This next part I thought you'd be interested in because it talks about the fact that people with kidney problem need to be careful with Lithium. It doesn't wash out of the kidney as fast as it would in someone that had no prior kidney problems. In my opinion, your father could have built up more than his body could handle, but again I am no doctor. Nor do I know what his mental condition was when this happened.
DOSING: Lithium is generally taken with food, although its absorption is not markedly affected by the presence of food. (See section on side effects below.) Doses vary widely and are adjusted based on measurements of the levels of lithium in the blood. Early in therapy, dose adjustments are made as often as every 5 to 7 days to establish the correct dose. Patients with kidney diseases excrete less lithium from the body and, therefore, require lower doses.
On the RxList web site I found this information.
The toxic levels for lithium are close to the therapeutic levels. It is therefore important that patients and their families be cautioned to watch for early toxic symptoms and to discontinue the drug and inform the physician should they occur. Toxic symptoms are listed in detail under ADVERSE REACTIONS
Treatment: No specific antidote for lithium poisoning is known. Early symptoms of lithium toxicity can usually be treated by reduction or cessation of dosage of the drug and resumption of the treatment at a lower dose after 24 to 48 hours. In severe cases of lithium poisoning, the first and foremost goal of treatment consists of elimination of this ion from the patient. Treatment is essentially the same as that used in barbiturate poisoning: 1) gastric lavage, 2) correction of fluid and electrolyte imbalance, and 3) regulation of kidney function. Urea, mannitol, and aminophylline all produce significant increases in lithium excretion. Hemodialysis is an effective and rapid means of removing the ion from the severely toxic patient. Infection prophylaxis, regular chest X-rays, and preservation of adequate respiration are essential.
I do hope you find this information helpful. Please know that someone out here is praying for you and your Father. I know your going through alot right now, but educating yourself is the best way to cope with your quetions. Stay strong for your dad, love him through this. He's going to need you.
God Bless and Health to your Dad.
Lithium toxicity is relatively commom in people who have been on it for many years. I have had many clients that this happens to and they haven't overdosed. Sometimes patients take other meds which increases the level of lithium
Physical: Depending on the degree of toxicity, the physical examination may reveal no abnormalities, subtle signs of toxicity, or overt abnormalities.
Talk to your father and ask him if he took it intentionally. He will have a thorough evaluation to determine this by his psychiatrist. Most of these incidents turn out to be not intentional.